Case Presentation: A 71-year-old man with metastatic melanoma on pembrolizumab, presented with loss of appetite, nausea, vomiting, fatigue, and lightheadedness over the preceding three weeks. He was found to have orthostatic hypotension with dry mucus membranes on physical exam. Laboratory investigation revealed a sodium of 121 mmol/L. An 8am cortisol was checked and found to be undetectable. A subsequent adrenocorticotropic hormone (ACTH) level was also found to be low at 2.4 pg/uL (normal 7-63), confirming a diagnosis of secondary adrenal insufficiency. The remainder of the pituitary panel did not reveal any additional hormone deficiencies. Magnetic resonance imaging (MRI) with sella protocol did not reveal any pituitary abnormalities. Given his ongoing treatment with pembrolizumab, he was diagnosed with presumed pembrolizumab-induced hypophysitis affecting the corticotroph cells. Per consultation with endocrinology, hydrocortisone was prescribed and pembrolizumab was not discontinued. The patient’s symptoms improved with repletion of corticosteroids and his sodium normalized within 72 hours.
Discussion: The differential diagnosis for hyponatremia is broad and requires careful clinical assessment to determine volume status and etiology. While adrenal insufficiency (AI) is an established cause of hyponatremia, this case was unique in that a checkpoint inhibitor-induced hypophysitis only resulted in AI and no other endocrine deficiency. Generally, multiple lines of pituitary hormones are affected, and there is often inflammation of the pituitary noted on MRI.
Conclusions: This case demonstrates how a careful history, physical examination, and thorough medication review can assist in the etiologic diagnosis of hyponatremia. Though this patient’s hypovolemia was likely contributing to his hyponatremia and orthostatic hypotension, these manifestations were likely mainly driven by his adrenal insufficiency given the rapid improvement with corticosteroid repletion. This case also serves as a reminder of the increasingly recognized side effects of checkpoint inhibitor therapy, including hypophysitis.